Q. How to treat headaches caused by tuberculous meningitis?

Answered by
Dr. Hitesh Kumar
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on Apr 29, 2017 and last reviewed on: Oct 09, 2018

Hello doctor,

My father was suffering from fever and right sided headaches, which felt like an electric shock. So, we consulted a doctor, and after several tests, the doctor diagnosed it as tubercular meningitis. All the test including CT scan were normal. So, he prescribed Forcox, Benadon, and Urimax D for urine issues. Then after 20 to 25 days, the fever and headaches came down. But now, he has headaches only in the evenings, that feel like an electrical shock. So, this time the doctor gave him Sibelium 10 mg and Lonazep 0.5 mg. He still has these headaches, but they are not continuous. Please help.

#

Hello,

Welcome to icliniq.com.

I would like to know few more details.

  1. Since when is he on tuberculosis medicines?
  2. Since when is he having fever and headaches?
  3. How long does one episode of the headache last?
  4. Does he have any nausea or vomiting during the headache?
  5. Does this headache increase on lying down?
  6. How frequent are these headaches?
  • Along with these details, I would like to see all the reports including CT (computed tomography), MRI (magnetic resonance imaging), and CSF (cerebrospinal fluid) tests.
  • Investigations to be done are.
  1. CT head, to rule out hydrocephalus.
  2. Fundus examination, to check intraocular pressure and fundus.

Revert with more information to a neurologist online --> https://www.icliniq.com/ask-a-doctor-online/neurologist


Thank you doctor,

He started medications for tuberculosis two months back. He is having fever and headaches from past three months. After taking the medicines, his fever has come down, but he still has the electrical shock feeling in the evenings. He sleeps properly at night, and he does not have nausea or vomiting. The pain does not increase on lying down. The headaches appear mostly in the evenings, in the mornings it is very less. But, he is very weak, probably because of the medications. His sodium and potassium were less initially, but now they are normal. His LFT was also normal. I have uploaded the CT scan file, kindly check and suggest.

#

Hello,

Welcome back to icliniq.com.

  • His CT head report is normal (attachment removed to protect patient identity). But, it was done three months back.
  • Was CSF (cerebrospinal fluid) also tested that time? If yes, then please attach that and the hospital discharge summary also.
  • Some patients with tubercular meningitis may develop hydrocephalus (enlargement of ventricles in the brain), and that can lead to headaches and blurring of vision. Or it can be some dural collection or tuberculomas. I suggest you get a new MRI of the brain. 

Revert with more information to a neurologist online --> https://www.icliniq.com/ask-a-doctor-online/neurologist


Hello doctor,

Thank you for replying. CSF was not tested at the time. I have uploaded the discharge summary, please suggest some medicines.

#

Hello,

Welcome back to icliniq.com.

  • As per the discharge summary (attachment removed to protect patient identity), your doctor has started ATT (antitubercular treatment) empirically. There had been some findings in the abdomen and chest also.
  • Possibly he wanted to rule out the possibility of some tumor in the body, which can cause similar findings.
  • If after starting of ATT, the fever has come down, that favors the possibility of tuberculosis. Has there been any weight loss, cough, or expectoration?
  • I suggest to continue ATT and get the following investigations done.
  1. MRI brain with contrast.
  2. CSF examination. Protein, sugar, cell count, Gram stain, AFB (acid-fast bacilli), TB PCR (tuberculosis polymerase chain reaction), ADA (adenosine deaminase), malignant cells, India ink stain, cryptococcal antigen, KOH (potassium hydroxide) stain.
  3. Full body PET (positron emission tomography)  scan.

For more information consult a neurologist online --> https://www.icliniq.com/ask-a-doctor-online/neurologist



Was this answer helpful?

 | 


Related Questions:
How long should I take treatment to dissolve a tuberculosis lump?

For tuberculosis, you now need to take anti-tuberculosis drugs AKT (Ethambutol, Isoniazid, Pyrazinamide and Rifampicin) for six months ...   Read full

Is headache a side-effect of Nevanac ophthalmic suspension?

.. (Nepafenac) does not have such side effects. But, I suggest you reduce the frequency of Nevanac to twice daily after 15 days and then to once at bedtime after next 15 days. You said you are wearing -2.75 in the right and -3.75 in left. This is a ...   Read full

Will I transmit TB to my partner after completion of the TB medicine?

.. would need to know that have you got a repeat sputum test or chest X-ray after the treatment has started. I need to see that before I could answer your questions .. ...   Read full

 

This is a sponsored Ad. icliniq or icliniq doctors do not endorse the content in the Ad.

Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Also Read


COVID-19 Vaccines
A COVID-19 vaccine provides acquired immunity against the new Coronavirus. Read the article to know everything about the...  Read more»
The Perils of Social Media Addiction
Social media addiction affects both physical and mental health. Read this article to know more.  Read more»
COVID-19 - Second Wave
The second wave of COVID-19 is a red flag. Read more to know about the precautionary measures.  Read more»

Ask your health query to a doctor online?

Ask a Neurologist Now

* guaranteed answer within 4 hours.

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.